Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 349, NWS Bismarck, ND

September 17, 2007Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 17, 2007, 12:51 AM CDT for Stutsman County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2007, 12:51 AM CDT (05:51 UTC)
Expired
Sep 17, 2007, 1:45 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-524 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:45 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Sep 16, 3:45 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT SUN SEP 16 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM CENTER AROUND WARM
TEMPERATURES MONDAY...AS WELL AS PRECIPITATION CHANCES TONIGHT
THROUGH WEDNESDAY. LOOKS LIKE FIRE WEATHER MAY ONCE AGAIN BE A
PROBLEM MONDAY AFTERNOON. MORE DISCUSSION ON THIS BELOW. MODELS HAVE
COME INTO PRETTY GOOD AGREEMENT SO WILL UTILIZE A BLEND
TODAY.

CURRENTLY...SUNNY SKIES CONTINUE ACROSS THE CWA. LOW PRESSURE TROUGH
IN EASTERN MONTANA WITH SOME CU DEVELOPMENT IN FAR SOUTHEAST MONTANA
AND NORTHEAST WYOMING. LAPS SOUNDINGS INDICATE SOME MARGINAL CAPE
AROUND 0.5K J/KG WITH VERY SLIGHT CIN. CIN INCREASES AS YOU MOVE
EAST INTO NORTH DAKOTA. WILL KEEP AN EYE ON LATEST SATELLITE AND
RADAR BUT FEEL ANY DEVELOPMENT WILL BE SPARSE AND WILL RESULT IN LOW
TO ZERO QPF. THEREFORE WILL START OFF DRY THIS EVENING. THE
POSSIBILITY OF A ISOLATED DRY THUNDERSTORM LATE THIS AFTERNOON WILL
ONLY SOLIDIFY THE CURRENT RED FLAG WARNING. LATEST RH VALUES IN THE
UPPER TEENS WITH 15 TO 20 MPH WINDS. STILL ENOUGH TIME FOR RH TO
DROP A BIT MORE SO WILL CONTINUE THE RED FLAG WARNING.

MODELS ARE STILL INDICATING POSSIBLE CONVECTION TONIGHT AS SOUTHWEST
LOW LEVEL JET INCREASES. AGAIN AREAL EXTENT WILL BE LIMITED IF
ANYTHING DEVELOPS. ALREADY SOME SLIGHT CHANCE POPS IN FROM PREVIOUS
FORECAST SO WILL LEAVE THOSE WITH ONLY SOME MINOR ADJUSTMENTS. WOULD
THINK BEST BET FOR ANY DEVELOPMENT OVERNIGHT WOULD BE SOUTH CENTRAL
INTO EASTERN CWA.

ON MONDAY...LOW PRESSURE TROUGH LINGERS OVER CENTRAL NORTH DAKOTA
BEFORE BEING OVERCOME BY A COLD FRONT APPROACHING FROM THE WEST
MONDAY AFTERNOON AND MONDAY NIGHT. ATMOSPHERE BECOMES UNSTABLE
OVER EASTERN HALF OF THE CWA MONDAY AFTERNOON...HOWEVER LIMITING
FACTOR FOR THUNDERSTORM DEVELOPMENT WILL BE WARM LOW-MID LEVEL
TEMPERATURES KEEPING A CAP ON CONVECTION. STILL THINK THERE MAY BE
ENOUGH FORCING WITH COMBINATION OF HEATING AND FORCING FROM
CONVERGENCE ALONG TROUGH AND APPROACHING COLD FRONT TO SPARK A
THUNDERSTORM OR TWO. WILL STAY WITH SLIGHT CHANCE POPS SOUTH AND
EAST TUESDAY. WITH CHANCE POPS FAR SOUTHEAST IN THE AFTERNOON.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT WILL BRING A SERIES OF
SHORTWAVE TROUGHS THROUGH A SOUTHWEST UPPER FLOW. AFTER ANOTHER WARM
DAY ON MONDAY...TEMPERATURES WILL FALL BACK TO NEAR NORMAL NORTH TO
A LITTLE ABOVE NORMAL SOUTH. WILL KEEP SLIGHT CHANCE POPS ACROSS THE
SOUTH ON TUESDAY AS SHORTWAVE TROUGH LOOKS TO INFLUENCE MAINLY
SOUTHER ZONES. SHORTWAVE RIDGING TUESDAY NIGHT SO WILL KEEP IT DRY.
NEXT SYSTEM LIFTS INTO THE NORTHERN PLAINS WEDNESDAY AND WEDNESDAY
NIGHT. AGAIN...WILL NO ADJUST POPS AT THIS TIME AS IT STILL APPEARS
THIS WILL BRING THE BEST CHANCE OF PRECIP IN THE SHORT TERM PERIOD
AND PREVIOUS SHIFT HAS ALREADY INDICATED THIS WITH CHANCE POPS
ACROSS THE CWA WEDNESDAY NIGHT. NOT CONFIDENT ENOUGH TO BUMP THEM UP
EVEN HIGH JUST YET.

.LONG TERM...THURSDAY THROUGH SUNDAY...

&&

.AVIATION...

&&

.FIRE WEATHER...
AS STATED ABOVE...WILL CONTINUE RED FLAG WARNING THROUGH EXPIRATION
TIME OF 6 PM MDT. ANOTHER CONCERN FOR FIRE WEATHER PROBLEMS WILL
EXIST AGAIN ON MONDAY. FORECAST SOUNDINGS IN WESTERN NORTH DAKOTA
SHOW NEARLY ADIABATIC LAPSE RATE TO 700 MB WITH 15 TO 25 KNOTS OF
WIND AVAILABLE TO MIX DOWN. FORECAST RELATIVE HUMIDITIES ARE
EXPECTED TO BE IN THE UPPER TEENS. WILL BE ANOTHER MARGINAL CASE BUT
CERTAINLY WORTH A MENTION IN AFTERNOON FIRE WEATHER FORECAST. WILL
HOLD OFF ON A RFW FOR NOW TO AVOID ANY CONFUSION WITH CURRENT RFW
GOING. LATER SHIFTS WILL NEED TO MONITOR FOR POSSIBLE RFW AGAIN
MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ018-031>033-040-041-043-044.

&&

TWH/TSW
Hazardous weather outlook, Sep 16, 4:44 AM CDT, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
444 AM CDT SUN SEP 16 2007

NDZ001>005-009>013-017-019>023-025-034>037-042-045>048-050-051-
170945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
444 AM CDT SUN SEP 16 2007 /344 AM MDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. AT THIS TIME
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-031>033-040-041-043-044-170945-
DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
444 AM CDT SUN SEP 16 2007 /344 AM MDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR WINDS OF 15 TO
20 MPH AND MINIMUM RELATIVE HUMIDITIES IN THE TEENS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. AT THIS TIME
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:49 PM CDTSevere Thunderstorm WarningBISBurke, Divide56 min
Sep 17, 4:35 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more15 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.